Some popular children's over the counter multi-symptom medications are being recalled due to concerns of overdose.
"Every pharmacist or health care provider is looking out for the safety of their consumer," Pharmacist Judy Henneke said.
The Pharmacy Shop has already pulled several popular infant medications off the shelves. The voluntary recall by the manufacturers affects several name brand meds that have been found to have adverse effects in children under two, when not used as directed.
"For children they can cause over-sedation," Henneke said. "What happens is the parents or caregivers will buy products from different stores some generics, some brand name. Not realizing there is an overlap in the same medication. They will inadvertently overdose the medication."
The FDA reports that from 1969 through 2006, 54 children died after taking some decongestants, 69 after taking antihistamines.
Officials are now urging parents to take a close look at what's in their medicine cabinet, to make sure it is not on the list.
"Tylenol Infant Drops Cough and Cold, decongestants, all of the Triaminic infant drugs. It's particularly the infant medications," Henneke said. "Robitussin has some also. So it's Tylenol, it's Robitussin, it's Triaminic but also there are generics."
The FDA is expected to look into the labeling on the medications next week. Specifically to see if on the directions or warnings where it says "for children under two consult your doctor," should be changed to "children under two do not use".
However, one local pharmacist says it's not worth the risk.
"You would not want to have something out there that could be harmful for our customers especially our pediatric population," Henneke said.
Health experts say if your child gets sick, especially with a viral infection, the best treatment is increasing fluids, plenty of bed rest, a vaporizer, and a visit to the doctor.